Michigan, 2010

Flood in Michigan, September 16, 2010

September 16, 2010 · NWS GRR · 1 event in 1 county or zone

Locally heavy rainfall during the early afternoon hours of September sixteenth in and near Lansing resulted in some localized flooding. The broadcast media reported that cars were stalled at the intersection of US-127 and Saginaw Street and several roads, intersections and parking lots were briefly flooded by the heavy rain which fell in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Locally heavy rainfall during the early afternoon hours of September sixteenth in and near Lansing resulted in some localized flooding. The broadcast media reported that cars were stalled at the intersection of US-127 and Saginaw Street and several roads, intersections and parking lots were briefly flooded by the heavy rain which fell in a short period of time. The Lansing ASOS reported that 1.4 inches of rain fell in just one hour and total rainfall of around 2.5 inches was reported across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 16, 1:00 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 16, 1:00 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT THU SEP 16 2010

LATEST UPDATE...AVIATION..

.SYNOPSIS...(400 AM EDT THU SEP 16 2010)
A LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS SOUTH CENTRAL LOWER
MICHIGAN THIS MORNING BRINGING RAIN AND SOME THUNDERSTORMS. SHOWERS
WILL TAPER OFF MID TO LATE THIS AFTERNOON AND IT WILL TURN BREEZY
IN THE AFTERNOON ON THE BACK SIDE OF THIS SYSTEM. DRY WEATHER IS ON
TAP TONIGHT THROUGH FRIDAY AFTERNOON FOLLOWED BY A CHANCE OF SHOWERS
FRIDAY NIGHT AND SATURDAY. SEASONABLE TEMPERATURES ARE ANTICIPATED
THROUGH MONDAY.

&&

.SHORT TERM...(1051 AM EDT THU SEP 16 2010)
(REST OF TODAY THROUGH SATURDAY AFTERNOON)

I UPDATED THE GRIDS TO SHOW THE HIGHEST CHANCE FOR CONVECTION WILL
BE SOUTH OF INTERSTATE 96 THIS AFTERNOON. AT 10 AM THERE WAS AN AREA
OF THUNDERSTORMS OVER WESTERN LAKE MICHIGAN...JUST EAST OF MILWAUKEE
TO CHICAGO...MOVING EAST AROUND 25 KNOTS. THAT IS ON THE COLD
FRONT BUT MORE IMPORTANTLY IT IS UNDER A DECENT LOOKING MID LEVEL
SHORTWAVE AND PV MAX THAT ON THE WATER VAPOR LOOPS WAS JUST
SOUTHWEST OF MILWAUKEE AT 10 AM. THIS IS FORECAST TO MOVE DUE EAST
ACROSS THE SOUTHERN GRR CWA THIS AFTERNOON. GIVEN THE MODEL FORECAST
-5 SURFACE BASED LI AND THE DYNAMICS FROM THE SHORTWAVE/PV MAX IT
WOULD SEEM THE COMPLEX SHOULD CONTINUE TO MOVE EAST WITHOUT
DISSIPATING. THUS I HAVE LIKELY POP NEAR AND SOUTH OF INTERSTATE 96
THIS AFTERNOON FOR THAT COMPLEX TO MOVE EAST.  IT SHOULD GET TO THE
AZO AREA BY 1 PM AND JXN BY 4 PM. ELSEWHERE JUST A FEW SHOWERS THIS
AFTERNOON WITH MOSTLY CLOUDY SKIES.

WINDS WILL GET GUSTY... MORE OF THE SOUTHERN 1/2 OF THE CWA MID TO
LATE AFTERNOON AS THE SYSTEM MOVES OUT.

MID LEVEL CLOUDS SHOULD CLEAR EARLY TONIGHT BUT THAT WILL ALLOW
EXTENSIVE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT. WINDS WILL
QUICKLY DECREASE AFTER MIDNIGHT WHICH WILL FACILITATE FOG
DEVELOPMENT. ONLY ISSUE IS IF THERE IS TO MUCH LOW CLOUDS AROUND
THE FOG WILL BE LESS OF AN ISSUE.

THE NEXT FRONTAL SYSTEM WILL BRING THE CHANCE OF SHOWERS FRIDAY
NIGHT INTO SATURDAY. THERE IS SOME SUGGESTION OF MID LEVEL
INSTABILITY SATURDAY... I MAY HAVE TO PUT THE RISK OF THUNDERSTORMS
IN FORECAST FOR SATURDAY WITH THE NEW ZONE PACKAGE AT 4 PM.

&&

.LONG TERM...(400 AM EDT THU SEP 16 2010)
(SATURDAY NIGHT THROUGH WEDNESDAY)

THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE RISK FOR
THUNDERSTORMS SUN NIGHT INTO MONDAY.  THE GFS IS SUGGESTING A
POTENTIAL FOR SHOWERS AND THUNDERSTORMS AS A WARM FRONT LIFTS INTO
SOUTHWEST LOWER MICHIGAN SUNDAY NIGHT. ELEVATED INSTABILITY ARRIVES
AND A LOW LEVEL JET IS SEEN IN WI. ALL THIS SUPPORTS A CHANCE FOR
SHOWERS AND THUNDERSTORMS.  THE NEW HIGH RES EURO CAME IN AND STILL
MAINTAINS A DRY PERIOD SUN NIGHT INTO MON...FOCUSING THE LOW LEVEL
JET MUCH FURTHER WEST INTO SD AND MN. GIVEN THE UNCERTAINTY...WILL
KEEP THE CURRENT DRY FORECAST GOING FOR SUN NIGHT INTO MON.

&&

.AVIATION...(200 PM EDT THU SEP 16 2010)
RAIN/STORMS WILL BE ENDING SHORTLY AS LOW PRESSURE MOVES EAST.
ALREADY THERE HAS BEEN SOME CLEARING ACROSS NORTHWEST LWR. CLOUDS IN
WISCONSIN ARE TAKING ON A CELLULAR LOOK SUGGESTING WE MAY BREAK OUT
FOR A FEW HOURS THIS EVENING. THAT TREND IS REFLECTED IN THE TAFS.
BUT GIVEN THE RAINFALL TODAY...ANY CLEARING COUPLED WITH LIGHT WINDS
TONIGHT SHOULD RESULT IN CLOUDS QUICKLY REDEVELOPING ALONG WITH FOG.
LOOK FOR IFR/LIFR OVERNIGHT BEFORE IMPROVING CONDITIONS AFTER 12Z
FRIDAY.

&&

.MARINE...(1051 AM EDT THU SEP 16 2010)
THE LATEST MODEL DATA FROM THE NAM AND HRRR RUC SUGGEST THE
STRONGEST WINDS WILL STAY ON THE WEST SIDE OF LAKE MICHIGAN SO THE
RISK FOR GALES IN THE GRR NEAR SHORE DO NOT LOOK GOOD.  ALSO THE
LATEST MARINE OBS DO NOT SHOW GALES OVER THE NORTHERN PART OF LAKE
MICHIGAN WHERE THE COLD AIR HAS ALREADY STARTED TO MOVE IN. IN ANY
EVENT... THE WINDS WILL QUICKLY SUBSIDE BETWEEN 8 PM AND MIDNIGHT.
THUS OUR SMALL CRAFT ADVISORY AS IT IS LOOKS GREAT.

&&

.HYDROLOGY...(400 AM EDT THU SEP 16 2010)
RAINFALL AMOUNTS ON AVERAGE OF UNDER AN INCH ARE ANTICIPATED TODAY
AND WILL BE MAINLY OF ONLY LIGHT AND MODERATE INTENSITY. HOWEVER
SOME BRIEFLY HEAVY RAIN IS POSSIBLE PARTICULARLY WITH ANY STORMS.
RAINFALL AMOUNTS/INTENSITY SHOULD NOT BE SUFFICIENT ENOUGH TO CAUSE
ANY HYDRO ISSUES GIVEN ANTECEDENT LOW RIVER AND STREAM LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....SMALL CRAFT ADVISORY ST. JOSEPH TO MANISTEE THROUGH 1 AM
TONIGHT.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   WDM
LONG TERM:    MJS
AVIATION:     93
MARINE:       WDM
HYDROLOGY     LAURENS
Hazardous weather outlook, Sep 16, 10:05 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT THU SEP 16 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1105 AM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE EAST... SOUTH OF
INTERSTATE 96 INTO MID AFTERNOON. HEAVY RAIN...FREQUENT CLOUD TO TO
GROUND LIGHTNING AND GUSTY WINDS CAN BE EXPECTED AS THESE STORMS
MOVE THROUGH. AT THIS POINT SEVERE STORMS ARE NOT EXPECTED. STORMS
WILL BE MOVING TO THE EAST AROUND 30 MPH.

NORTH OF INTESTATE 96...SCATTERED THUNDERSTORMS ARE POSSIBLE INTO
MID AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA FROM WEST TO
EAST. THESE STORMS WILL HAVE BRIEF HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING ASSOCIATED WITH THEM. STORMS WILL BE MOVING MOSTLY
TO THE EAST AROUND 30 MPH.

DENSE FOG IS POSSIBLE AFTER MIDNIGHT ACROSS THE AREA. THIS WILL MAKE
DRIVING HAZARDOUS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONGER THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-170930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1105 AM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

WINDS TO 30 KNOTS THIS AFTERNOON WILL MAKE CONDITIONS HAZARDOUS FOR
SMALL WATER CRAFT INTO TONIGHT. THERE IS A HIGH RISK OF RIP CURRENTS
THIS AFTERNOON INTO TONIGHT.

THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED
INTO EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS WDM

In the hours before

Special weather statement, Sep 16, 11:02 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT THU SEP 16 2010

MIZ057-058-064-065-071>073-161700-
ALLEGAN-BARRY-CALHOUN-IONIA-KALAMAZOO-KENT-VAN BUREN-
1202 PM EDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 11 MILES NORTHEAST OF ALLEGAN...MOVING EAST AT
30 MPH.

WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4266 8624 4271 8622 4287 8509 4224 8509
      4213 8618
TIME...MOT...LOC 1602Z 259DEG 28KT 4264 8567

HOVING
Local storm report, Sep 16, 11:29 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HEAVY RAIN       3 N WHITE CLOUD         43.61N 85.77W
09/16/2010  M1.00 INCH       NEWAYGO            MI   PUBLIC

            ONE INCHE OF RAIN HAS FALLEN SINCE THE RAIN BEGAN AROUND
            MIDNIGHT.

&&

BMARINO
Special weather statement, Sep 16, 12:04 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
104 PM EDT THU SEP 16 2010

MIZ058-059-065>067-073-074-161800-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-
104 PM EDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HASTINGS TO
BATTLE CREEK AND SOUTHWARD...MOVING EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS. FLOODING HAS BEEN REPORTED WITH THESE
THUNDERSTORMS IN THE CITY OF WAYLAND IN ALLEGAN COUNTY AS OF 1PM.
PONDING ON ROADWAYS WILL BE ESPECIALLY PROBLEMATIC IN BARRY AND
EATON COUNTIES. IF TRAVELLING...EXTRA CAUTION IS STRONGLY ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4271 8528 4287 8518 4296 8494 4306 8452
      4207 8452 4207 8528
TIME...MOT...LOC 1701Z 252DEG 32KT 4264 8514 4210 8506

HOVING
Local storm report, Sep 16, 12:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY RAIN       1 WSW WAYLAND           42.67N 85.66W
09/16/2010  M1.07 INCH       ALLEGAN            MI   LAW ENFORCEMENT

            A CAR STALLED ON RENO DRIVE JUST SOUTH OF THE WAYLAND
            AIRPORT DUE TO A FOOT OF WATER ON THE ROAD. A NEAR BY
            MESONET STATION REPORTED 1.07 INCHES OF RAIN IN ONE HOUR
            AT 1237 PM. THERE WAS 1.54 INCHES OF RAIN SINCE MIDNIGHT
            AT THAT LOCATION.

1237 PM     FLOOD            1 W WAYLAND             42.67N 85.66W
09/16/2010                   ALLEGAN            MI   LAW ENFORCEMENT

            WATER WAS REPORTED OVER THE ROAD BY EXIT 64 ON US-131

0115 PM     FLOOD            WSW HASTINGS            42.65N 85.29W
09/16/2010                   BARRY              MI   CO-OP OBSERVER

            1.52 INCHES OF RAIN HAS FALLEN SINCE 1215 AM THIS
            MORNING. OF THAT 1.52 INCHES OF RAIN... 1.07 INCHES FELL
            BETWEEN 3 AM AND 7 AM THIS MORNING. SEVERAL STREETS IN
            DOWNTOWN HASTINGS WERE BLOCKED DUE TO FLOODED ROADS.
            WATER WAS REPORTED UP TO THE DOOR HANDLES ON SOME CARS
            NEAR THE KMART PARKING LOT.

&&

BMARINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ingham

When
September 16, 1:04 PM EST to 2:35 PM EST
Where
Ingham County, 0.69 mi N of Hopwood Acres to 1.02 mi S of Hopwood Acres
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.740, -84.550

Several roads, intersections and parking lots were temporarily flooded by heavy rain that fell during a short period of time during the early afternoon hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257325.